Detection bias may be behind memory loss with statins

Detection bias may be behind memory loss with statins

People taking statins and other non-statin cholesterol-lowering drugs are more likely to report memory problems in the first month of use than people not taking those medicines, researchers have confirmed in a study* based on UK primary care data and published this week in JAMA Internal Medicine. However, they think that detection bias may be behind this association, and that it is not necessarily causal.


The US researchers analysed data from The Health Improvement Network database (composed of the primary medical records from GPs in the UK) covering almost 27 years, from January 1987 to December 2013. They were able to compare 482,543 people using statins with two control groups: 482,543 matched non-users of any lipid-lowering drugs (LLDs) and all 26,484 users of non-statin LLDs (for example, cholestyramine, colestipol hydrochloride, colesevelam, clofibrate, gemfibrozil, fenofibrate and niacin).


Compared with matched non-users of any LLDs, first exposure to statins was strongly associated with incident memory loss within 30 days immediately following exposure (adjusted odds ratio 4.40). A slightly less strong association was found for first exposure to non-statin LLDs (risk ratio 3.60 compared with matched non-user controls), but not when comparing statin users with people using non-statin LLDs (RR 1.03).


The researchers also conducted a secondary case-crossover study of 68,028 patients with incident acute memory loss, in which they evaluated exposure to statins during the period immediately before the outcome versus three earlier periods. This analysis, which covered the period from July 2013 to January 2015, produced little evidence of an association between new LLD use and memory loss.


The study authors suggested that although the medicines themselves could be causing the memory loss, it was ‘perhaps more likely’ that memory loss might be more likely to be picked up in patients taking preventive therapies than in other patients simply because they see more of their doctors than others do. They concluded: “Both statin and non-statin LLDs were strongly associated with acute memory loss in the first 30 days following exposure in users compared with non-users but not when compared with each other. Thus, either all LLDs cause acute memory loss regardless of drug class or the association is the result of detection bias rather than a causal association.”


* Brian L. Strom, et al. Statin Therapy and Risk of Acute Memory Impairment. JAMA Intern Med. Published online June 08, 2015. doi:10.1001/jamainternmed.2015.2092




By Louise Prime,


OnMedica Wednesday 10 June 2015





View this article